Alert archive / Tennessee / River Flood Warnings in 2017

River Flood Warning 16, NWS Morristown, TN

October 23, 2017Cocke County, Tennessee

NWS Morristown, TN issued this river flood warning at Oct 23, 2017, 10:37 PM EDT for Cocke County, Tennessee. It took effect at Oct 24, 2017, 2:38 AM EDT. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Oct 23, 2017, 10:37 PM EDT (02:37 UTC)
In effect from
Oct 24, 2017, 2:38 AM EDT
Expired
Oct 24, 2017, 2:00 PM EDT
In force
11 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
Minor

County Cocke County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pigeon River at Newport (NEPT1). The gauge peaked at 10.23 ft at Oct 24, 2017, 1:00 AM EDT.

actionminormoderate51010/2410/25
Action stage
6 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03461500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

544 
WGUS44 KMRX 240237
FLWMRX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Morristown, Tennessee
1037 PM EDT Mon Oct 23 2017

...The National Weather Service in Morristown, TN has issued a Flood 
Warning for the following rivers ...

  Pigeon River At Newport TN affecting Cocke County

Heavy rain Monday over the North Carolina Mountains will cause a quick 
rise on the Pigeon River at Newport late this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most deaths in floods occur in automobiles. If you come to a closed 
or flooded road, Turn Around! Don't Drown! For more details, stay 
tuned to NOAA Weather Radio or commercial television or radio 
stations that carry weather information.

&&

TNC029-241800-
/O.NEW.KMRX.FL.W.0016.171024T1200Z-171024T1800Z/
/NEPT1.1.ER.171024T1200Z.171024T1200Z.171024T1200Z.NO/
1037 PM EDT Mon Oct 23 2017

The National Weather Service in Morristown, TN has issued a
* Flood Warning for 
  The Pigeon River At Newport TN.
* From late Monday evening until Tuesday afternoon.
* At 10:00 PM Monday the stage was 5.9 feet and rising.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...Rise to flood stage by late Monday evening or early
  Tuesday morning and crest near or just above the 8 foot flood 
  stage. The river will fall below flood stage during Tuesday
  morning.
* At 8.0 feet...Minor flooding occurs downstream from gage on Highway
  25/70 and in the community of Edwina. Jimtown Road may be affected.

&&
 
LAT...LON 3600 8321 3597 8317 3578 8310 3580 8319

$$
3 follow-up statements
937 
WGUS84 KMRX 240343
FLSMRX
Flood Statement
National Weather Service Morristown, Tennessee
1143 PM EDT Mon Oct 23 2017

...The Flood Warning is extended for the following rivers ...

  Pigeon River At Newport TN affecting Cocke County 
 
Heavy rain Monday over the North Carolina Mountains will cause a quick 
rise on the Pigeon River at Newport late this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most deaths in floods occur in automobiles. If you come to a closed 
or flooded road, Turn Around! Don't Drown! For more details, stay 
tuned to NOAA Weather Radio or commercial television or radio 
stations that carry weather information.

&&

TNC029-241743-
/O.EXT.KMRX.FL.W.0016.171024T1342Z-171025T0500Z/
/NEPT1.1.ER.171024T1342Z.171024T1800Z.171024T2300Z.NO/
1143 PM EDT Mon Oct 23 2017

...Flood Warning extended until late Tuesday night...The Flood 
Warning continues for
  The Pigeon River At Newport TN.
* From early Tuesday morning until Tuesday night.
* At 11:00 PM Monday the stage was 5.7 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage early Tuesday morning and 
  continue to rise to near 8.5 feet. The river will fall below
  flood stage by Tuesday evening.
* At 8.0 feet...Minor flooding occurs downstream from gage on Highway
  25/70 and in the community of Edwina. Jimtown Road may be affected.

&&
 
LAT...LON 3600 8321 3597 8317 3578 8310 3580 8319

$$
378 
WGUS84 KMRX 240641
FLSMRX
Flood Statement
National Weather Service Morristown, Tennessee
241 AM EDT Tue Oct 24 2017

...The Flood Warning is extended for the following rivers ...

  Pigeon River At Newport TN affecting Cocke County 
 
Heavy rain Monday over the North Carolina Mountains will cause a quick 
rise on the Pigeon River at Newport late this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most deaths in floods occur in automobiles. If you come to a closed 
or flooded road, Turn Around! Don't Drown! For more details, stay 
tuned to NOAA Weather Radio or commercial television or radio 
stations that carry weather information.

&&

TNC029-242041-
/O.EXT.KMRX.FL.W.0016.171024T0638Z-171025T0500Z/
/NEPT1.2.ER.171024T0402Z.171024T0515Z.171024T2300Z.NO/
241 AM EDT Tue Oct 24 2017

...Flood Warning extended until late tonight...The Flood Warning 
continues for
  The Pigeon River At Newport TN.
* From late this morning until late tonight.
* At 02:00 AM Tuesday the stage was 10.0 feet.
* Flood stage is 8.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* At 8.0 feet...Minor flooding occurs downstream from gage on Highway
  25/70 and in the community of Edwina. Jimtown Road may be affected.

&&
 
LAT...LON 3600 8321 3597 8317 3578 8310 3580 8319

$$
648 
WGUS84 KMRX 241143
FLSMRX
Flood Statement
National Weather Service Morristown, Tennessee
743 AM EDT Tue Oct 24 2017

...The Flood Warning is cancelled for the following rivers ...

  Pigeon River At Newport TN affecting Cocke County

The river has fallen below flood stage

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most deaths in floods occur in automobiles. If you come to a closed 
or flooded road, Turn Around! Don't Drown! For more details, stay 
tuned to NOAA Weather Radio or commercial television or radio 
stations that carry weather information.

&&

TNC029-241213-
/O.CAN.KMRX.FL.W.0016.000000T0000Z-171025T0500Z/
/NEPT1.2.ER.171024T0402Z.171024T0515Z.171024T0817Z.NO/
743 AM EDT Tue Oct 24 2017

The Flood Warning is cancelled for
  The Pigeon River At Newport TN.
* At 07:00 AM Tuesday the stage was 6.5 feet.
* Flood stage is 8.0 feet.
* Forecast...The river is forecast to remain below flood stage.

&&
 
LAT...LON 3600 8321 3597 8317 3578 8310 3580 8319

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at Oct 23, 9:03 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Oct 23, 9:03 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
903 PM EDT Mon Oct 23 2017

.DISCUSSION...
Steady rain has exited the forecast area early this evening with
just a few light showers eastern half of the forecast area. Cold
front has moved east of the mountains with cooling and drying of
air mass beginning. Low clouds will gradually be scoured out and
winds will continue from the west and southwest most of the night.
Adjusted lows down a couple degrees west and lowered pops some
northeast part. Updated forecast sent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             48  63  40  57 /  10  10   0   0
Knoxville McGhee Tyson Airport, TN  47  62  39  53 /  20  10  10   0
Oak Ridge, TN                       48  63  39  52 /  20  10  10   0
Tri Cities Airport, TN              45  61  36  51 /  30  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD
Hazardous weather outlook, Oct 23, 3:06 PM EDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
306 PM EDT Mon Oct 23 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
306 PM EDT Mon Oct 23 2017 /206 PM CDT Mon Oct 23 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A widespread frost will be possible Wednesday night into Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Oct 23, 10:18 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1018 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      ROAN MOUNTAIN           36.18N 82.07W
10/23/2017                   CARTER             TN   BROADCAST MEDIA

            ABOUT A HALF DOZEN HOMES FLOODED. ONE SWIFT WATER RESCUE
            ON HAMPTON CREEK AND HWY 143. SCHOOL BEING USED AS A
            SHELTER OVERNIGHT. SCHOOLS CLOSED FOR TUESDAY. NEARLY
            THREE INCHES OF RAIN FELL OVER THE HIGH TERRAIN NEAR
            BURBANK BETWEEN 1 PM AND 4 PM.

&&

13

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:03 PM EDTFrost AdvisoryMRXAnderson, Blount, Campbell, Carter, Claiborne, Cocke and 15 more18 hr
Oct 24, 3:03 PM EDTFreeze WarningMRXBlount, Carter, Cocke, Greene, Johnson, Sevier and 1 more18 hr

Nearby

River Flood Warnings in Tennessee, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.